Side Effects Of Birth Control Pills
Birth control pills are the ultimate savior when it comes to preventing unwanted pregnancies. A majority of women rely on birth control pills as they are 99.9% effective when consumed correctly. According to the statistics by the Association of Reproductive Health Professionals (ARHP); around 1 in 100 women taking the pill experience an unintended pregnancy.
Birth control pills contain estrogen and progestin hormones which alter the body’s natural cycle in order to prevent pregnancy. They basically stop the body from ovulating and thereby, restricting the implantation of the fertilized egg.
Note: Birth control pills do not prevent or protect against sexually transmitted diseases.
Despite a 99.9% success rate, some women are still skeptical about using a hormonal contraceptive because of its inevitable side effects. They are as follows:
Intermenstrual spotting: Intermenstrual spotting refers to the unexpected vaginal bleeding in between expected periods. More than half the women who use birth control pills experience intermenstrual bleeding. Intermenstrual spotting occurs due to the hormonal changes in the body or due to the thinning of the endometrial lining of the uterus.
Swelling of the breasts: Birth control pills lead to the enlargement of the breasts due to hormonal changes in the body. This side effect is temporary and the breasts go back to their normal size within a few weeks after starting the pill.
Mood swings: After using birth control pills, some women reported that they experienced higher levels of depression, anxiety, etc. whereas some women reported that their anxieties and other emotional issues were indeed calmed down.
Bloating: When a birth control pill is consumed, there are numerous hormonal changes in the body due to which there can be a considerable amount of bloating and water retention. This particular side effect has a greater impact on women suffering from bowel syndrome and gastrointestinal tract disorders.
Headaches: Like the other side effects of birth control pills, headaches are just temporary. Headaches are usually caused due to the changing levels of hormones in the body but as soon as the body gets used to the pill the headaches go away. According to a 2005 study published in the American Journal of Obstetrics and Gynecology, "10% women experience headaches within a month of starting the pill."
Nausea: Nausea is experienced only in the initial days of starting the pill due to the changing levels of estrogen which can cause irritation. High levels of nausea are experienced when emergency contraceptive pills are used as they contain a very high dose of estrogen.
Other side effects of birth control pills might include:
- Increased blood pressure.
- Liver and Gallbladder problems.
- Risk of heart attack/ stroke.
- Blood clots.
- Increased risk of breast cancer.